Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 283, NWS Birmingham, AL

August 18, 2002Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2002, 4:27 PM CDT for Madison County, Alabama. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 4:27 PM CDT (21:27 UTC)
Expired
Aug 18, 2002, 5:15 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:30 PM CDTThunderstorm Wind 50 EHuntsville, AL
Aug 18, 4:30 PM CDTHail 0.75Huntsville, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS54 KBMX 182127
SVRBHM
ALC089-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 515 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR THE CITY OF HUNTSVILLE MOVING EAST AT 20 
MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE...
MERIDIANVILLE...MOORES MILL AND REDSTONE ARSENAL.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3472 8679 3459 8663 3484 8636 3491 8652

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:11 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 18, 3:11 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
311 PM CDT SUN AUG 18 2002

STRONG CONVECTION CONTINUES TO DEVELOP ALONG MID LEVEL TROF
AXIS...WHICH IS PRESENTLY LOCATED VERY CLOSE TO INTERSTATE 20/59.
TROF WILL CONTINUE A SLOW SOUTHWARD DRIFT AS UPPER RIDGE BUILDS
TO THE WEST OF ALABAMA.  BEST CHANCE OF RAIN NEXT SEVERAL DAYS WILL
BE ACROSS CENTRAL ALABAMA.  HOWEVER...MCSS MOVING OUT OF PLAINS
STATES COULD SHOOT A COMPLEX INTO NORTH ALABAMA AT ANY TIME.
CONVECTION HAS DEVELOPED OVER NORTHWEST TENNESSEE THIS AFTERNOON
ALONG OUTFLOW BOUNDARY LEFT OVER BY EARLIER CONVECTION.  THESE STORMS
COULD AFFECT NORTHWEST ALABAMA THIS EVENING.  AT THIS TIME...WILL
COVER NORTHWEST AL WITH SMALL POPS...BUT MAY BE ADJUSTED UPWARD NEXT
SHIFT IF LINE HOLDS TOGETHER.

SOME SIGNIFICANT MID LEVEL DRYING FINALLY MAKES IT INTO NORTH
ALABAMA ON TUESDAY...AT LEAST ACCORDING TO THE ETA.  AVN SOMEWHAT
WEAKER WITH RIDGE...AND DOES NOT SUPPRESS DEEPER MOISTURE TO THE
EXTENT OF ETA.  WILL GO WITH A DRYING TREND ACROSS TENNESSEE VALLEY
TUESDAY AND WEDNESDAY...BUT KEEP SMALL POPS.  BEYOND WEDNESDAY...
BROAD UPPER RIDGE OVER ALABAMA...BUT EVER PRESENT TROPICAL MOISTURE
WILL ALLOW FOR DIURNAL CONVECTION.  MRF STILL SHOWS A MORE AMPLIFIED
PATTERN NEXT WEEKEND...BUT SHOWS RIDGE AXIS FARTHER EASTWARD...
WHICH WOULD TRANSLATE TO A WEAKER SHOT A COOLER AND DRIER AIR FOR
ALABAMA.

HSV 72 91 72 92 72/ 20 40 20 20
BHM 72 92 72 92 72/ 20 50 30 40
MGM 72 93 72 93 72/ 20 50 20 40

.BHM...NONE.

58

In the hours before

Special weather statement, Aug 18, 1:30 PM CDT, 2 hours 57 minutes before
ALZ001>050-181929-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN AUG 18 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.  SCATTERED THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP OVER MOST OF THE FORECAST AREA AND IT IS
ANTICIPATED THEY WILL CONTINUE INTO THE EARLY EVENING HOURS. WHILE NO
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED...A FEW
THUNDERSTORMS MAY REACH STRONG TO SEVERE LIMITS...WITH DAMAGING WINDS
AND A LOT OF VERY DANGEROUS LIGHTNING THE MAIN CONCERN.

ACTIVATION OF MULTIPLE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL GROUPS SHOULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.

WET MICROBURST POTENTIAL FACTORS:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:46 PM CDTSevere Thunderstorm WarningBMXMorgan29 min
Aug 18, 4:54 PM CDTFlash Flood WarningBMXMadison51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.